A 44-year-old female asked about a male:
My 14 yr old son is going to start taking 500 mg of cephalexin twice a day for acne. is it safe to take this for a long period of time?
2 doctor answers • 4 doctors weighed in
Dermatology 30 years experience
Antibiotics are not: suggested to be used for long periods of time as they can lead to antibiotic resistance. Also there are better oral antibiotics available for acne, Keflex is one of my least favorite choices. I prefer once a day dosing for teenagers as it is much easier to remember. Ask your dermatologist and make sure you son is also on topicals agents as well
3.8k viewsAnswered >2 years ago
Pediatrics 51 years experience
It is safe: This regimen is safe if properly managed by the prescribing doctor. Your dermatologist selected this particular antibiotic for a clinical reason, & his/her recommendations should be followed. Cephalexin is often used for pustular acne that tests positive for staph or for acne that has been resistant to the typical antibiotic, tetracycline, which can be contraindicated in an immature 14 year old
3.8k viewsReviewed >2 years ago
Last updated Jul 6, 2015
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.